A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily).
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.